Melatonin poisoning on the rise in children – FOX13 News Memphis


Melatonin poisoning in children is increasing CDC: The number of children who have taken too much melatonin has increased by 530% over the past 10 years. (DTM)

WASHINGTON — A report from the Centers for Disease Control and Prevention found that the number of children taking too much melatonin has increased exponentially over the past 10 years.

>> Read more trending news

The report found that over the past 10 years, a total of 260,435 incidents were reported to the American Association of Poison Control Centers’ National Poison Data System, an increase of 530%. Additionally, melatonin accounted for nearly 5% of all pediatric ingestions reported to poison control centers in 2021, up from 0.6% in 2012.

The report’s lead author, Dr Karima Lelak, said The Associated Press that even though parents think melatonin is the equivalent of a vitamin, “it’s actually a drug that has the potential to cause harm and needs to be put away in the medicine cabinet.”

For more than 80% of calls to the poison control center, the children had no symptoms, the PA reported. But in other cases, vomiting, impaired breathing, or other symptoms have been reported. In the 10 years covered by the report, more than 4,000 children were hospitalized, and two deaths under the age of two were reported, according to the PA.

Melatonin is a hormone produced naturally by the brain that helps with sleep, according to the National Center for Complementary and Integrative Health. Melatonin is regulated by the Food and Drug Administration as a dietary supplement. According to CDCsales of the supplement have increased from $285 million in 2016 to $821 million in 2020.

“This speaks to the ubiquity of melatonin,” said Dr. Judith Owens, co-director of the sleep center at Boston Children’s Hospital. Tampa Bay Weather. “It is transmitted to younger and younger children. What I find particularly alarming is that pediatricians are recommending this as a quick fix. It gives parents, and then older children, the message that if you can’t sleep, you need to take a pill.

While the NCCIH said short-term use of melatonin supplements “seems safe for most people,” he cautions that there haven’t been many studies on its effects in children. According to NCCIH“Because melatonin is a hormone, it’s possible that melatonin supplements affect hormone development, including puberty, menstrual cycles, and overproduction of the hormone prolactin, but we’re not sure.”

An editorial in the American Academy of Pediatrics in 2021 warned that while giving melatonin might seem like a quick fix, it won’t solve long-term sleep issues. The AAP recommends looking for clues as to why the child is having trouble sleeping and speaking with the child’s doctor before giving any new medications.

The CDC report found that one issue that may contribute to hospitalization is variability in melatonin content from product to product, with “melatonin content varying by up to 465% between batches of the same product”. The researchers found that most of the variation was in chewable formulas, which are the type most often given to children.

Previous Congress must renew vital drug market agenda | Opinion
Next Simple ACV Keto Gummies [Simply Health Bad Reviews] - Warning! Fake or real?